Mississippi, 2001

Hail and Damaging Winds in Mississippi, May 20, 2001

May 20, 2001 · NWS MEG · 22 events in 11 counties and zones

19 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 9:40 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 20, 9:40 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CDT SUN MAY 20 2001

CURRENTLY...MOSTLY CLOUDY SKIES NW QUARTER OF FA...PTCLDY ELSEWHERE.
WARM FRONT APPEARS TO BE NEAR THE MEM AREA...BRINGING ADDITIONAL
MOISTURE TO THE FA. LATEST LOOK AT NQA RADAR SHOWING SCT -SHRA
MOVING ACROSS NE AR...FURTHER WEST AN AREA OF THUNDERSTORMS OVR W AR
MOVING ENE. WITH THE DISTURBANCE IN W. AR...THE HEATING OF THE DAY
AND MORE MOISTURE EXPECT TO SEE SHRA/TSRA DEVELOP OVR THE W/NW PART
OF FA...AS WELL AS CHANCES FOR THE REMAINDER OF AREA.

OVERALL PACKAGE LOOKS GOOD. ONLY THING MAYBE IS JBR FORECAST TEMPS
WHERE WE HAVE TEMPS FROM 80 TO 85. DONT SEE 85 IN THAT AREA W/ THE
CLOUD COVER...DO SEE 80 (BUT SINCE ITS IN THE RANGE WILL NOT UPDATE
AT THE PRESENT MOMENT).

AT THIS TIME NO UPDATES ARE PLANNED.

.MEG...NONE.

In the hours before

Special weather statement, May 20, 11:15 AM CST, 2 hours 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-202300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1215 PM CDT SUN MAY 20 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY
NIGHT ACROSS A SMALL PORTION OF EAST ARKANSAS. THE AREA IS ALONG
AND WEST OF A JONESBORO TO FORREST CITY TO MARVELL LINE.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVERNIGHT SUNDAY NIGHT ACROSS THE REMAINDER OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTHWEST MISSISSIPPI.
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PARIS TENNESSEE...TO
BOLIVAR...TO OXFORD...TO NEAR GRENADA MISSISSIPPI. THIS INCLUDES THE
CITIES OF JACKSON...MEMPHIS...DYERSBURG...BLYTHEVILLE...CLARKSDALE
AND HELENA.

A WEAK WARM FRONT WAS LOCATED ACROSS WEST TENNESSEE AND EAST
ARKANSAS THIS AFTERNOON. THE WARM FRONT WILL LIFT NORTH ACROSS THE
AREA TODAY...BRINGING MOISTURE BACK TO THE AREA. LOW PRESSURE OVER
OKLAHOMA WILL MOVE INTO ILLINOIS BY MONDAY MORNING...WITH A COLD
FRONT INTO EAST ARKANSAS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE
AREA THIS AFTERNOON...BUT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN
ADVANCE OF THE FRONT THIS EVENING...AND MOVE INTO THE AREA OVERNIGHT.
SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE DURING THE EVENING
AND OVERNIGHT HOURS.

DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS
WITH THESE STORMS...BUT THERE IS THE POTENTIAL FOR ISOLATED
TORNADOES. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE
AFTER 8 PM TONIGHT.

DUE TO THE SLOW MOVEMENT OF THE COLD FRONT OVERNIGHT...THERE IS THE
POTENTIAL FOR ADDITIONAL SEVERE WEATHER OVER PORTIONS OF THE MID-
SOUTH ON MONDAY.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND OVERNIGHT. MONITOR
NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The radar

The Memphis radar (KNQA), 67 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
May 20, 1:45 PM CST to 1:50 PM CST
Where
De Soto County, 5 mi S of Hernando
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -90.000

A house lost half of its roof.

Hail, De Soto

When
May 20, 2:05 PM CST to 2:10 PM CST
Where
De Soto County, South Haven
Measured
1.75 in hail
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -90.033

Thunderstorm Wind, De Soto

When
May 20, 2:12 PM CST to 2:25 PM CST
Where
De Soto County, Walls
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -90.133

Some trees were knocked down.

Hail, De Soto

When
May 20, 2:22 PM CST to 2:30 PM CST
Where
De Soto County, 1 mi N of Hernando
Measured
1.75 in hail
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -90.000

Thunderstorm Wind, Tunica

When
May 20, 2:25 PM CST to 2:30 PM CST
Where
Tunica County, Tunica
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.683, -90.383

Several trees and power lines were blown down.

Thunderstorm Wind, Calhoun

When
May 20, 2:30 PM CST to 2:35 PM CST
Where
Calhoun County, Bruce
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -89.350

Some trees and power lines were knocked down.

Thunderstorm Wind, De Soto

When
May 20, 2:31 PM CST to 2:45 PM CST
Where
De Soto County, Hernando
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -90.000

A few trees were knocked down.

Hail, De Soto

When
May 20, 2:38 PM CST to 2:45 PM CST
Where
De Soto County, Lewisburg
Measured
1 in hail
Property damage
$100
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -89.817

Thunderstorm Wind, Pontotoc

When
May 20, 2:45 PM CST to 2:50 PM CST
Where
Pontotoc County, Springville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.233, -89.100

Some trees and power lines were knocked down.

Thunderstorm Wind, De Soto

When
May 20, 3:00 PM CST to 3:05 PM CST
Where
De Soto County, Walls
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -90.133

Several trees and power lines were knocked down.

Thunderstorm Wind, Marshall

When
May 20, 3:00 PM CST to 3:05 PM CST
Where
Marshall County, Holly Spgs
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -89.450

Some trees were blown down.

Thunderstorm Wind, Pontotoc

When
May 20, 3:05 PM CST to 3:15 PM CST
Where
Pontotoc County, 3 mi N of Randolph
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.233, -89.167

Several trees and power lines were blown down.

Thunderstorm Wind, Calhoun

When
May 20, 3:15 PM CST to 3:20 PM CST
Where
Calhoun County, Bruce
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -89.350

The scoreboard at the Bruce High School football field was destroyed. A few trees were knocked down.

Thunderstorm Wind, Tate

When
May 20, 3:15 PM CST to 3:20 PM CST
Where
Tate County, Independence
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -89.800

Numerous trees were blown down.

Thunderstorm Wind, Union

When
May 20, 4:00 PM CST to 4:05 PM CST
Where
Union County, Etta
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -89.200

Some power lines were knocked down.

Thunderstorm Wind, Union

When
May 20, 4:15 PM CST to 4:25 PM CST
Where
Union County, Martintown
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -89.050

A few trees were blown down. One tree fell on a house producing serious damage to the house in Martintown.

Thunderstorm Wind, Pontotoc

When
May 20, 4:16 PM CST to 4:20 PM CST
Where
Pontotoc County, Ecru
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.350, -89.033

A few large trees were blown down.

Thunderstorm Wind, Lafayette

When
May 20, 4:20 PM CST to 4:25 PM CST
Where
Lafayette County, Harmontown
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -89.650

Several trees were knocked down. One tree fell on a house.

Thunderstorm Wind, Lee

When
May 20, 4:35 PM CST to 4:45 PM CST
Where
Lee County, Guntown
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.450, -88.667

Some trees were knocked down.

Thunderstorm Wind, Chickasaw

When
May 20, 5:15 PM CST to 5:20 PM CST
Where
Chickasaw County, Okolona
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -88.750

Several trees were knocked down.

Thunderstorm Wind, Chickasaw

When
May 20, 5:40 PM CST to 5:45 PM CST
Where
Chickasaw County, 2 mi S of Okolona
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.967, -88.750

A few power lines were blown down.

Thunderstorm Wind, Monroe

When
May 20, 6:30 PM CST to 6:35 PM CST
Where
Monroe County, Hamilton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -88.450

One large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245001, 5245002, 5245003, 5245004, 5245005, 5245006, 5245007, 5245008, 5245009, 5245015, 5245016, 5245010, 5245017, 5245097, 5245098, 5245099, 5245011, 5245012, 5245013, 5245100, 5245014, 5245101.